Posted by ROO on July 1, 2003, at 20:28:27
In reply to Re: My Nightmare Experience/Topamax » ROO, posted by galkeepinon on July 1, 2003, at 16:25:40
Well I don't want to scare you if you like the drug.
For some people it's great, and like I said, everyone
is different. I was on it for about 9 months. I think
at one point I was up to 175 mgs, but I think that's as
high as I got. I did lose weight on it, which of course
can be nice...I probably lost over 20 pounds...I think about
23 pounds total. But after the initial vanity of that wore off,
I really missed _liking_ food. I really didn't like food on
the drug...it just makes stuff taste really mediocre and it
actually became a problem for me...I was hardly eating and didn't
care about eating, and of course that probably made my depression
worse, because I wasn't getting nutrition and nutrients, and I'm
also slightly hypoglycemic, so going for long periods with not
eating probably wasn't helping my moods either.
Yeah, I was tired on it. I slept an awful lot. I felt unmotivated.
I really felt dead inside...it DID help with cycling, it does it's job
there, but I felt so damn flattened that I felt dead. No creative
inspiration. Ruined my sex drive and response completely. At first
when I started taking it I remember having darker or more morbid thoughts
than usual. I have depression, so yes, I have a tendency to think darkly
at times, but this felt different...it felt drug induced somehow. Like
"sick" thoughts and images would enter my head. An example is, one time
I was walking down the street and saw a bottle. And the thought/image entered
my head of taking the glass bottle, bashing against the street and gouging my
arm with it. After awhile, those thoughts calmed down somewhat, but
I think I also just started getting used to being darker the longer I was
on it and didn't notice it as much. I had the classic symptom of feeling
more stupid on it, which I didn't mind too much at first, but that too grew
old. I'm a writer, so I like my thinking to feel sharp and clear. I never
felt sharp and clear on topamax. It's like my head was full of cotton and my
thoughts and words were hard to grasp.
I feel SO much better off this drug...so much more sharp, clear and alive. And
I'm enjoying food more, and eating more, which is giving me the energy to think
and work out, etc. I do hope I can maintain most of the weightloss. I will say,
it is good for that. But not worth the price in my opinion.
If you need a mood stabilizer, I'd try lamictal. It's the only
one I ever tried, and I didn't feel depressed at all on it. I felt
energetic and good. I stopped it because I gained weight on it (most people
don't, I just happened to be the rare one) and I couldn't sleep on it (again
this isn't the case for most people).
I hope this helped. Good luck. And remember, this is just MY experience, topamax
could very well be a great drug for you. I just wanted to warn people who are experiencing
depression on it because they might not be aware that the severity of the depression
can be topamax induced, as it was in my case.